The Aword

  • Increase font size
  • Default font size
  • Decrease font size


E-mail Print PDF


Despite this, during a labelling review in June 1987 by Alcon it was stated that there was ?nothing new' in the literature for 1986/7.

There had apparently been 13 patient complaints in the preceding year, including arachnoiditis, but it is not clear whether they were filed with the FDA as adverse events (an FDCA requirement) or if 13 was the number of complaints filed but not the actual total received.

In 1987, handwritten notes by Alcon employees suggest that they realised that Pantopaque was by now a second line contrast medium.

They even queried the need to state, in the package literature, the increased percentage of arachnoiditis caused by the dye.

However, by August of that year, it was decided that further production other than packaging was planned- in other words; the product would be silently withdrawn.

Meanwhile, across the Atlantic, Myodil was also withdrawn from the market?for commercial reasons'.

Whether or not this timing was coincidental is unclear.